Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma

I. Isshiki, Shinichiro Okamoto, Takehiko Mori, M. Kizaki, N. Takayama, R. Watanabe, Y. Ikeda

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A 43-year-old man with refractory myeloma underwent allogeneic bone marrow transplantation from his HLA-matched sibling. He was conditioned with TBI (12 Gy) followed by melphalan (140 mg/m 2). Immediately after conditioning was initiated, he began complaining of severe lumbago, and the level of serum calcium rose from 2.25 to 3.34 mmol/l. However, the biochemical markers for tumor-lysis syndrome such as potassium, uric acid, and lactic dehydrogenase remained unchanged. Hydration with saline and pamidronate were started, but he developed acute renal failure requiring hemodialysis for 3 weeks. His plasma parathyroid hormone-related protein (PTHrP)-NH2-terminal (3.9 pmol/l) and serum PTHrP-C-terminal (125.0 pmol/l) levels markedly increased immediately after conditioning. These results suggested that the increased release of PTHrP from myeloma cells, which resulted from destruction of myeloma cells by conditioning, was the primary contributes to the occurrence of hypercalcemia. We should be aware of the occurrence of hypercalcemia when high-dose therapy is to be given to patients with refractory myeloma.

Original languageEnglish
Pages (from-to)287-292
Number of pages6
JournalHematology
Volume5
Issue number4
Publication statusPublished - 2000

Fingerprint

Parathyroid Hormone-Related Protein
Hypercalcemia
Chemoradiotherapy
Multiple Myeloma
pamidronate
Blood Proteins
Tumor Lysis Syndrome
Melphalan
Homologous Transplantation
Low Back Pain
Protein C
Uric Acid
Bone Marrow Transplantation
Acute Kidney Injury
Renal Dialysis
Siblings
Potassium
Oxidoreductases
Milk
Biomarkers

Keywords

  • Allogeneic bone marrow transplantation
  • Conditioning
  • Hypercalcemia
  • Myeloma
  • Parathyroid hormone related protein

ASJC Scopus subject areas

  • Hematology

Cite this

Isshiki, I., Okamoto, S., Mori, T., Kizaki, M., Takayama, N., Watanabe, R., & Ikeda, Y. (2000). Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma. Hematology, 5(4), 287-292.

Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma. / Isshiki, I.; Okamoto, Shinichiro; Mori, Takehiko; Kizaki, M.; Takayama, N.; Watanabe, R.; Ikeda, Y.

In: Hematology, Vol. 5, No. 4, 2000, p. 287-292.

Research output: Contribution to journalArticle

Isshiki, I, Okamoto, S, Mori, T, Kizaki, M, Takayama, N, Watanabe, R & Ikeda, Y 2000, 'Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma', Hematology, vol. 5, no. 4, pp. 287-292.
Isshiki I, Okamoto S, Mori T, Kizaki M, Takayama N, Watanabe R et al. Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma. Hematology. 2000;5(4):287-292.
Isshiki, I. ; Okamoto, Shinichiro ; Mori, Takehiko ; Kizaki, M. ; Takayama, N. ; Watanabe, R. ; Ikeda, Y. / Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma. In: Hematology. 2000 ; Vol. 5, No. 4. pp. 287-292.
@article{9a5865a7ee624b318d3f8b9a88223d2d,
title = "Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma",
abstract = "A 43-year-old man with refractory myeloma underwent allogeneic bone marrow transplantation from his HLA-matched sibling. He was conditioned with TBI (12 Gy) followed by melphalan (140 mg/m 2). Immediately after conditioning was initiated, he began complaining of severe lumbago, and the level of serum calcium rose from 2.25 to 3.34 mmol/l. However, the biochemical markers for tumor-lysis syndrome such as potassium, uric acid, and lactic dehydrogenase remained unchanged. Hydration with saline and pamidronate were started, but he developed acute renal failure requiring hemodialysis for 3 weeks. His plasma parathyroid hormone-related protein (PTHrP)-NH2-terminal (3.9 pmol/l) and serum PTHrP-C-terminal (125.0 pmol/l) levels markedly increased immediately after conditioning. These results suggested that the increased release of PTHrP from myeloma cells, which resulted from destruction of myeloma cells by conditioning, was the primary contributes to the occurrence of hypercalcemia. We should be aware of the occurrence of hypercalcemia when high-dose therapy is to be given to patients with refractory myeloma.",
keywords = "Allogeneic bone marrow transplantation, Conditioning, Hypercalcemia, Myeloma, Parathyroid hormone related protein",
author = "I. Isshiki and Shinichiro Okamoto and Takehiko Mori and M. Kizaki and N. Takayama and R. Watanabe and Y. Ikeda",
year = "2000",
language = "English",
volume = "5",
pages = "287--292",
journal = "Hematology",
issn = "1024-5332",
publisher = "Taylor and Francis Ltd.",
number = "4",

}

TY - JOUR

T1 - Hypercalcemia after high-dose chemoradiotherapy for refractory multiple myeloma

AU - Isshiki, I.

AU - Okamoto, Shinichiro

AU - Mori, Takehiko

AU - Kizaki, M.

AU - Takayama, N.

AU - Watanabe, R.

AU - Ikeda, Y.

PY - 2000

Y1 - 2000

N2 - A 43-year-old man with refractory myeloma underwent allogeneic bone marrow transplantation from his HLA-matched sibling. He was conditioned with TBI (12 Gy) followed by melphalan (140 mg/m 2). Immediately after conditioning was initiated, he began complaining of severe lumbago, and the level of serum calcium rose from 2.25 to 3.34 mmol/l. However, the biochemical markers for tumor-lysis syndrome such as potassium, uric acid, and lactic dehydrogenase remained unchanged. Hydration with saline and pamidronate were started, but he developed acute renal failure requiring hemodialysis for 3 weeks. His plasma parathyroid hormone-related protein (PTHrP)-NH2-terminal (3.9 pmol/l) and serum PTHrP-C-terminal (125.0 pmol/l) levels markedly increased immediately after conditioning. These results suggested that the increased release of PTHrP from myeloma cells, which resulted from destruction of myeloma cells by conditioning, was the primary contributes to the occurrence of hypercalcemia. We should be aware of the occurrence of hypercalcemia when high-dose therapy is to be given to patients with refractory myeloma.

AB - A 43-year-old man with refractory myeloma underwent allogeneic bone marrow transplantation from his HLA-matched sibling. He was conditioned with TBI (12 Gy) followed by melphalan (140 mg/m 2). Immediately after conditioning was initiated, he began complaining of severe lumbago, and the level of serum calcium rose from 2.25 to 3.34 mmol/l. However, the biochemical markers for tumor-lysis syndrome such as potassium, uric acid, and lactic dehydrogenase remained unchanged. Hydration with saline and pamidronate were started, but he developed acute renal failure requiring hemodialysis for 3 weeks. His plasma parathyroid hormone-related protein (PTHrP)-NH2-terminal (3.9 pmol/l) and serum PTHrP-C-terminal (125.0 pmol/l) levels markedly increased immediately after conditioning. These results suggested that the increased release of PTHrP from myeloma cells, which resulted from destruction of myeloma cells by conditioning, was the primary contributes to the occurrence of hypercalcemia. We should be aware of the occurrence of hypercalcemia when high-dose therapy is to be given to patients with refractory myeloma.

KW - Allogeneic bone marrow transplantation

KW - Conditioning

KW - Hypercalcemia

KW - Myeloma

KW - Parathyroid hormone related protein

UR - http://www.scopus.com/inward/record.url?scp=0034469542&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034469542&partnerID=8YFLogxK

M3 - Article

VL - 5

SP - 287

EP - 292

JO - Hematology

JF - Hematology

SN - 1024-5332

IS - 4

ER -